Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 60, NWS Wakefield, VA

May 11, 2006Chesterfield County, Henrico County, City of Colonial Heights, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 11, 2006, 6:15 PM EDT for Chesterfield County, Henrico County, City of Colonial Heights, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2006, 6:15 PM EDT (22:15 UTC)
Expired
May 11, 2006, 7:00 PM EDT
In force
45 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Chesterfield County, VA, City of Colonial Heights, VA, Henrico County, VA

The radar

The Norfolk radar (KAKQ), 56 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 4:02 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:11 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, May 11, 3:11 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
311 PM EDT THU MAY 11 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
UPPER LOW NOW SPINNING OVER THE GRTLKS. VORT LOBE...AS SEEN IN
WATER VAPOR IMAGERY...NOW PIVOTING AROUND BASE OF TROUGH...MOVING
E INTO KY. AT SFC...LAPS AND RUC ANALYSES SHOW AREA OF INSTABILITY
OVER CENTRAL NC...EXTENDING NWD INTO S CENTRAL VA. THESE AREAS
HAVE HAD BREAKS IN CLOUD COVER...WITH SFC OBS GENERALLY AROUND 80
TEMP...65 DEWPT. RADAR HAS SHOWN SOME SHOWER DEVELOPMENT OVER PAST
HOUR OVER THE FA.

STILL LOOKS LIKE SOME POTENTIAL FOR SEVERE LATE THIS AFTERNOON AND
EVENING...GIVEN FAVORABLE SHEAR PROFILES...AND SOME LIMITED
INSTABILITY...AND WITH LIFT ASSOC WITH UPPER VORT JUST BEGINNING
TO OVERSPREAD THE AREA. BEST LIFT APPEARS TO BE BETWEEN 5 PM AND
7 PM OVER WESTERN HALF OF FA...AND MAINLY AFTER 8 PM ERN
SECTIONS...ALTHOUGH THERE WILL LIKELY BE SCATTERED DEVELOPMENT
AHEAD OF THIS AREA. GIVEN STRONG LOW LEVEL SHEAR...AND
WINDS...THINK MAIN THREAT WILL BE MARGINALLY SEVERE WINDS...MAINLY
OVER SCNTRL VA AND NE NC...BUT AS SPC POINTS OUT IN
DISCUSSION...WILL HAVE TO KEEP AN EYE OUT FOR ANY ROTATING STORMS.

FRONT PUSHES E OF THE AREA TONIGHT...AND SHOULD DRY OUT FROM W TO
E. POSSIBILITY OF AFTERNOON SHOWERS AND POSSIBLY A FEW
STORMS...FRI AFTERNOON...GIVEN TROF AXIS EXTENDING OUTWARD OVER
THE AREA...FROM GREAT LAKES UPPER LOW...AND ASSOC COLD POOL. BY
LATE SAT AND SAT NIGHT...UPPER LOW PROGGED TO DRIFT SE...AND START
TO SEE SOME LOW LEVEL WAA AND LIFT ASSOC WITH WARM FRONT BY SAT
NIGHT. SUN LOOKS UNSETTLED AS WELL...AS UPPER LOW AND ASSOC SFC
CYCLONE PROGGED TO DRIFT EVEN CLOSER TO THE AREA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
UPPER LOW AND ASSOC SFC FEATURE RIGHT OVER THE AREA MON...WITH A
CONTINUED CHANCE OF SHOWERS. THIS UNSETTLED WEATHER TO CONTINUE
THROUGH AT LEAST WED...WHEN WE MAY FINALLY SEE THE INFLUENCE OF
THE UPPER LOW SHIFT E. OF COURSE...THE MODELS HAVE A DIFFICULT
TIME HANDLING MOVEMENT OF THESE UPPER CUTOFF FEATURES...SO FCAST
UNCERTAINTY GREATER THAN AVERAGE. BOTTOM LINE...AND UNSETTLED
PERIOD IN STORE.

&&

.AVIATION...
MAINLY VFR...EXCEPT FOR TEMPO LOWER CIGS AND VSBYS IN SHOWRS AND
THUNDERSTORMS THIS EVENING.

&&

.MARINE...
EXPECT AN INCREASE IN WINDS AND SEAS LATE THIS AFTERNOON INTO THE
EVENING...SO WILL KEEP UP WITH CURRENT HEADLINES FOR SCA. COLD FRONT
WL APPROACH AND PASS THROUGH THE WATERS AND EXITS EARLY FRIDAY
MORNING....SOMETIME BEFORE 12Z...SCA CONDS WL GO AWAY SOON
AFTERWARDS. FOR THE FORECAST PERIOD WINDS WL PROGRESS FROM E-SE TO
W-SW BEFORE SWITCHING AGAIN TO SE AHEAD OF THE NXT SYSTEM LATER INTO
THE WEEKEND...SUNDAY/MONDAY TIMEFRAME.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>633-656-658 UNTIL 6 AM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ650-652-654 UNTIL 3 PM FRIDAY.
&&

SHORT TERM...REILLY
LONG TERM...REILLY
AVIATION...FOSTER
MARINE...LYNCH
Hazardous weather outlook, May 11, 5:24 AM EDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 AM EDT THU MAY 11 2006

ANZ630>632-650-652-654-656-658-670-MDZ021>025-VAZ099-100-120930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
524 AM EDT THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...SOUTHEAST MARYLAND...THE MID ATLANTIC OFFSHORE
WATERS AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS WILL BECOME LIKELY THIS AFTERNOON...WITH A CHANCE FOR
THUNDERSTORMS LATE IN THE AFTERNOON AND EVENING. LOCALLY HEAVY
RAIN WILL BE POSSIBLE BUT SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

ANZ633-NCZ012>017-030>032-102-VAZ048-049-060>098-120930-
CURRITUCK SOUND-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
524 AM EDT THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CURRITUCK
SOUND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. A
FEW OF THESE STORMS MAY BECOME SEVERE. SEE SPSAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BROWN

In the hours before

Local storm report, May 11, 5:04 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT THU MAY 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TORNADO          KENTS STORE             37.88N 78.13W
05/11/2006                   FLUVANNA           VA   PUBLIC

            PUBLIC REPORTED POSSIBLE TORNADO

&&

LYNCH
Special weather statement, May 11, 5:17 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
517 PM EDT THU MAY 11 2006

VAZ073-078-084-085-090-091-112145-
GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX
VA-YORK VA-
517 PM EDT THU MAY 11 2006

...STRONG THUNDERSTORM MOVING THROUGH JAMES CITY COUNTY...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TOANO...MOVING NORTHEAST AT 35 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR YORK RIVER STATE PARK...AND...
CHRISTENSONS CORNER AT 525 PM EDT...GRESSIT AT 535 PM EDT...ADNER...
AND...PAMPA AT 540 PM EDT...GLENNS AT 545 PM EDT.

WIND GUSTS UP TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF
THIS STORM.

TG
Special weather statement, May 11, 5:24 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 PM EDT THU MAY 11 2006

VAZ065-079-112200-
BRUNSWICK VA-MECKLENBURG VA-
524 PM EDT THU MAY 11 2006

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN VIRGINIA...

AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF BRODNAX...MOVING NORTHEAST AT 35
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BRUNSWICK AT 530 PM EDT...
LAWRENCEVILLE AT 540 PM EDT...PRICES MILL AT 545 PM EDT...EDGERTON AT
550 PM EDT...DOLPHIN AT 555 PM EDT...WARFIELD...AND...EXIT 34 ALONG I
85 AT 600 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY DOWNPOURS ARE
POSSIBLE WITH THESE STORMS.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS.

44
Special weather statement, May 11, 5:48 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
548 PM EDT THU MAY 11 2006

VAZ073-078-084-085-112230-
GLOUCESTER VA-KING AND QUEEN VA-LANCASTER VA-MIDDLESEX VA-
548 PM EDT THU MAY 11 2006

...STRONG THUNDERSTORM MOVING INTO THE MIDDLE PENINSULA AND NORTHERN
NECK...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF URBANNA...OR ABOUT 7 MILES
SOUTHEAST OF WEST POINT...MOVING NORTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SHACKLEFORDS...AND...ADNER AT 600 PM
EDT...CLANCIE...AND...PAMPA AT 605 PM EDT...GLENNS AT 610 PM EDT...
SALUDA...AND...WARNER AT 620 PM EDT...URBANNA...AND...REMLIK AT 625
PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS STORM.

TG
Special weather statement, May 11, 5:54 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
554 PM EDT THU MAY 11 2006

NCZ012-112230-
NORTHAMPTON NC-
554 PM EDT THU MAY 11 2006

...STRONG THUNDERSTORM APPROACHING THE BORDER...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL HALIFAX COUNTY...OR ABOUT 8
MILES WEST OF ROANOKE RAPIDS...MOVING NORTHEAST AT 40 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR GUM FORKS...AND...GASTON AT 600 PM EDT...
EXIT 180 ALONG I 95...AND...TURNERS CROSSROADS AT 605 PM EDT...
PLEASANT HILL AT 610 PM EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY DOWNPOURS ARE
EXPECTED IN THE PATH OF THESE STORMS.
Special weather statement, May 11, 5:55 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
555 PM EDT THU MAY 11 2006

VAZ070-080-081-112230-
CHESTERFIELD VA-DINWIDDIE VA-PRINCE GEORGE VA-
555 PM EDT THU MAY 11 2006

...STRONG THUNDERSTORM MOVING INTO CENTRAL VIRGINIA...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF COLONIAL HEIGHTS...MOVING
NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR COLONIAL
HEIGHTS...AND...CHESTERFIELD AT 600 PM EDT...CHESTER...AND...
CENTRALIA AT 605 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE WITH THESE STORMS.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS.

LYNCH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:38 PM EDTTornado WarningAKQFluvanna28 min
May 11, 4:58 PM EDTTornado WarningAKQLouisa47 min
May 11, 6:37 PM EDTTornado WarningAKQHenrico, New Kent23 min
May 11, 7:19 PM EDTSevere Thunderstorm WarningAKQSouthampton, City of Franklin26 min
May 11, 7:39 PM EDTSpecial Marine WarningAKQ96 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.